Alert archive / Montana / Tornado Warnings in 2007

Tornado Warning 4, NWS Glasgow, MT

June 16, 20074 counties in Montana

NWS Glasgow, MT issued this tornado warning at Jun 16, 2007, 6:14 PM MDT for 4 counties in Montana. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 6:14 PM MDT (00:14 UTC)
Expired
Jun 16, 2007, 7:15 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Garfield County, MT, McCone County, MT, Roosevelt County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 41 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:20 PM MDTTSTM WND DMGNashua, MTWINDOWS BLOWN OUT AND CHIMNEY KNOCKED OVER
Jun 16, 6:55 PM MDTHAIL 1.514 Nw Vida, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:10 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 170014
TORGGW
MTC033-055-085-105-170115-
/O.NEW.KGGW.TO.W.0004.070617T0014Z-070617T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
614 PM MDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

* UNTIL 715 PM MDT.

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NASHUA...OR
  ABOUT 11 MILES EAST OF GLASGOW...MOVING EAST AT 35 MPH.

* THE STORM WILL BE NEAR...
  FRAZER AROUND 635 PM MDT...
  OSWEGO AROUND 650 PM MDT...
  WOLF POINT AROUND 705 PM MDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY MORNING FOR
NORTHEAST MONTANA.

LAT...LON 4832 10633 4790 10658 4757 10581 4825 10549

$$

TEMPLER
WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 170040
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
639 PM MDT SAT JUN 16 2007

MTC033-055-085-105-170115-
/O.CON.KGGW.TO.W.0004.000000T0000Z-070617T0115Z/
MCCONE-GARFIELD-ROOSEVELT-VALLEY-
639 PM MDT SAT JUN 16 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR EASTERN
VALLEY...SOUTHWESTERN ROOSEVELT...NORTHEASTERN GARFIELD AND
NORTHWESTERN MCCONE COUNTIES...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS 
LOCATED NEAR FRAZER...OR ABOUT 16 MILES WEST OF WOLF POINT...AND 
MOVING EAST AT 45 MPH.

THE STORM WILL BE NEAR...
  OSWEGO AROUND 645 PM MDT...
  WOLF POINT AROUND 655 PM MDT.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SUNDAY MORNING FOR
NORTHEAST MONTANA.

LAT...LON 4830 10607 4782 10638 4757 10581 4825 10549

$$

TEMPLER
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:15 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
315 PM MDT SAT JUN 16 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
TORNADO WATCH ALREADY ISSUED FOR CENTRAL MONTANA...INCLUDING
WESTERN TWO COUNTIES OF CWA. SINGLE VERY STRONG TO SEVERE STORM
MOVING ACROSS NORTHERN BLAINE COUNTY...WITH INDICATIONS OF HAIL
AND VERY HEAVY RAINFALL. ADDITIONAL STORMS DEVELOPING WEST OF
GREAT FALLS IN SOUTHWEST FLOW AHEAD OF STRONG UPPER TROF MOVING
THROUGH THE PACIFIC NORTHWEST. THESE STORMS WILL BE THE MAIN
CONCERN FOR THE EVENING AS THEY MOVE INTO MOISTURE RICH UNSTABLE
AIRMASS OVER EAST CENTRAL MONTANA.

UPPER TROF MOVES ACROSS MONTANA ON SUNDAY WITH CONTINUED
POSSIBILITY OF RAIN SHOWERS OR THUNDERSTORMS. ALSO EXPECT FAIRLY
STRONG WINDS WITH LAKE WIND ADVISORY LIKELY.

WEST TO NORTHWEST FLOW WITH EMBEDDED WEAK SHORTWAVES ON MONDAY
TO CONTINUE POSSIBILITY OF WET WEATHER...MAINLY ACROSS THE
NORTHERN ZONES. EBERT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED MODELS BEGIN ON THE SAME PAGE AND CONTINUE
THROUGHOUT THE EXTENDED PERIOD. ALL THE BIG WAVES REMAIN IN SYNC
WITH RESPECT TO TIME. THE LATEST HPC EXTENDED FORECAST DISCUSSION
DOES NOT RECOMMEND AGAINST ANY MODEL. IN FACT THEIR FORECAST IS A
BLEND OF THE GFS...ECMWF AND THE CANADIAN GLOBAL MODELS. SO THERE
IS GOOD CONFIDENCE WITH THE EXTENDED SOLUTIONS.

THE BEGINNING PERIOD WILL SEE AN UPPER SHORTWAVE SKIP ACROSS
WESTERN CANADA WHICH WILL FLATTEN THE UPPER FLOW. BY TUESDAY NIGHT
THE SHORTWAVE WILL HAVE MOVED EAST OF THE REGION AND AN UPPER
RIDGE WILL BEGIN TO BUILD FROM THE WEST. THIS RIDGE WILL DOMINATE
THE WEATHER UNTIL THE BEGINNING OF THE WEEKEND WHEN AN UPPER
TROUGH MOVES OVER THE NORTHWEST COAST DOWN FROM THE GULF OF
ALASKA. THE UPPER LOW WILL THEN MOVE INTO WESTERN CANADA DURING
THE WEEKEND.

THE INHERITED GRIDS HAVE LOW POPS WITH SLIGHT CHANCE OR LESS
THROUGHOUT...WHICH FITS THE EXPECTED PATTERN WELL. THEREFORE MADE
FEW CHANGES. SEASONAL TEMPERATURES SHOULD RISE TO JUST ABOVE
AVERAGE BY MID WEEK. SCT

PREVIOUS DISCUSSION...
EXTENDED FORECAST MODELS HAVE COME INTO DECENT AGREEMENT...THUS
HIGHER CONFIDENCE. MONDAY NIGHT INTO TUESDAY NIGHT WILL REMAIN
SOMEWHAT UNSETTLED AS THE JET REMAINS OVERHEAD ON THE BACKSIDE OF
THE EXITING TROUGH.

TUESDAY NIGHT THROUGH THURSDAY MODELS ARE INDICATING UPPER LEVEL
RIDGING BUILDING IN. THIS WILL MAKE FOR WARMING AND DRYING
CONDITIONS...SO TRENDED FORECAST IN THIS DIRECTION.
FRIDAY AND SATURDAY... DECENT MODEL CONSENSUS OF UPPER RIDGE AXIS
CROSSING NORTHEASTERN MONTANA DURING THE DAY FRIDAY.
THEREFORE...IT IS LIKELY THAT MOST OF THE AREA WILL WARM WELL INTO
THE 80S. OVERALL THE VERTICAL TEMPERATURE PROFILE APPEARS TO BE
STABLE TO PRODUCE SHOWERS OR THUNDERSTORMS...SO POPS WERE LOWERED
FOR FRIDAY AND FRIDAY NIGHT. SATURDAY...THE UPPER RIDGE MOVES TO
THE UPPER MIDWEST...AND AN UPPER LOW OVER THE GULF OF ALASKA DROPS
TO JUST OFF THE CENTRAL COAST OF BRITISH COLUMBIA. THIS PUTS THE
NORTHERN HIGH PLAINS UNDER SOUTHWEST FLOW ALOFT...WHICH SUPPORTS
THE POTENTIAL FOR ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES FOR SATURDAY APPEAR TO STAY JUST AS
WARM AS FRIDAY. AJZ

&&

.AVIATION...
LATE AFTERNOON AND TONIGHT CAN EXPECT NUMEROUS STRONG THUNDERSTORMS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE LOCAL FORECAST
AREA UNDER RISK FOR SEVERE THUNDERSTORMS. WITH ANY OF THESE SEVERE
STORMS CAN EXPECT LOCAL HEAVY RAIN...LARGE HAIL AND DAMAGING WIND
GUSTS OF OVER 50 KNOTS. THESE STORMS MAY ALSO BRIEFLY REDUCE
VISIBILITY TO IFR...BELOW 3 MILES AT TIMES...AND CEILINGS TO BELOW
1K FT.

LATE TONIGHT AND EARLY MORNING THE STORMS SHOULD TURN MOSTLY TO RAIN.
THE HEAVIEST RAINS SHOULD MOVE NORTHEAST INTO CANADA BY SUNDAY MORNING.
HOWEVER WEAKER INSTABILITY WILL CONTINUE INTO SUNDAY SO THERE
REMAINS A CHANCE FOR THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON.
EAST WINDS WILL INCREASE TO 15 TO 20 KNOTS TONIGHT THEN BACK TO
THE NORTHWEST BY NOON SUNDAY AND INCREASE TO 20 TO 30 KNOTS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 3:57 AM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
357 AM MDT SAT JUN 16 2007

MTZ016>027-059>062-171000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
357 AM MDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT TONIGHT.
THESE STORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS
FOR DETAILS ON THIS DEVELOPING STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY LOOKS TO BE A WINDY DAY...WHICH MAY PROMPT THE ISSUANCE OF
A LAKE WIND ADVISORY. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 5:46 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
546 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             5 S TAMPICO             48.23N 106.84W
06/16/2007  E1.75 INCH       VALLEY             MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL COVERING 75 PERCENT OF THE GROUND.
            THUNDERSTORM WIND GUST ESTIMATED AT 60 TO 70 MPH.

&&

JIMB
Local storm report, Jun 16, 5:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
548 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             5 SSE TAMPICO           48.23N 106.79W
06/16/2007  E1.75 INCH       VALLEY             MT   TRAINED SPOTTER

&&

JIMB
Local storm report, Jun 16, 5:49 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
549 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             5 SSE TAMPICO           48.23N 106.79W
06/16/2007  E1.75 INCH       VALLEY             MT   TRAINED SPOTTER

            WINDOWS BUSTED OUT ON WEST SIDE OF HOUSE.

&&

JIMB
Local storm report, Jun 16, 5:52 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
552 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 NW GLASGOW            48.22N 106.67W
06/16/2007                   VALLEY             MT   NWS EMPLOYEE

            LOST 20 FOOT TOP OF LARGE TREE IN THE YARD.

&&

JIMB
Local storm report, Jun 16, 5:58 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
558 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             GLASGOW                 48.20N 106.64W
06/16/2007  E2.00 INCH       VALLEY             MT   NWS EMPLOYEE

            HAIL FALLING HEAVY AT NWS OFFICE. STONES BETWEEN 1 AND 2
            INCHES. GROUND NEARLY COVERED.

&&

JIMB
Local storm report, Jun 16, 6:02 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
602 PM MDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      5 SW HINSDALE           48.34N 107.15W
06/16/2007                   VALLEY             MT   TRAINED SPOTTER

            1.8 INCHES OF RAIN MEASURED IN ABOUT ONE HOUR

&&

MATTM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:20 PM MDTFlash Flood WarningGGWGarfield, McCone, Roosevelt, Valley3 hr
Jun 16, 7:03 PM MDTTornado WarningGGWDawson, McCone, Richland, Roosevelt57 min
Jun 16, 7:43 PM MDTFlash Flood WarningGGWDawson, McCone, Richland, Roosevelt3 hr
Jun 16, 7:47 PM MDTSevere Thunderstorm WarningGGWPhillips58 min
Jun 16, 7:56 PM MDTTornado WarningGGWDawson, McCone, Richland64 min
Jun 16, 8:58 PM MDTSevere Thunderstorm WarningGGWPhillips10 min
Jun 16, 9:03 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley57 min
Jun 16, 9:08 PM MDTFlash Flood WarningGGWValley3 hr
Jun 16, 9:14 PM MDTSevere Thunderstorm WarningGGWRichland46 min
Jun 16, 9:25 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley65 min
Jun 16, 10:15 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone60 min
Jun 16, 10:27 PM MDTFlash Flood WarningGGWGarfield, McCone, Roosevelt, Valley6 hr
Jun 16, 10:40 PM MDTFlash Flood WarningGGWDawson, McCone, Richland, Roosevelt6 hr
Jun 16, 11:20 PM MDTSevere Thunderstorm WarningGGWDawson, McCone25 min
Jun 16, 11:45 PM MDTSevere Thunderstorm WarningGGWDawson, McCone47 min
Jun 17, 12:09 AM MDTFlash Flood WarningGGWValley4 hr
Jun 17, 12:31 AM MDTSevere Thunderstorm WarningGGWDawson, Richland44 min
Jun 17, 1:17 AM MDTSevere Thunderstorm WarningGGWPetroleum43 min
Jun 17, 1:27 AM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum48 min
Jun 17, 2:11 AM MDTSevere Thunderstorm WarningGGWGarfield64 min
Jun 17, 2:26 AM MDTSevere Thunderstorm WarningGGWGarfield, McCone64 min
Jun 17, 3:04 AM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie56 min
Jun 17, 3:15 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Phillips, Valley18 hr
Jun 17, 3:26 AM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland64 min
Jun 17, 3:58 AM MDTSevere Thunderstorm WarningGGWPrairie47 min
Jun 17, 4:25 AM MDTSevere Thunderstorm WarningGGWDawson, Richland47 min
Jun 17, 4:40 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie65 min
Jun 17, 5:09 AM MDTSevere Thunderstorm WarningGGWDawson, Prairie29 min
Jun 17, 5:29 AM MDTSevere Thunderstorm WarningGGWDawson, Richland61 min
Jun 17, 6:09 AM MDTSevere Thunderstorm WarningGGWRichland35 min

Nearby

Tornado Warnings in Montana, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.